Alert archive / Louisiana / Hard Freeze Warnings in 2012

Hard Freeze Warning 1, NWS Lake Charles, LA

January 2, 20127 parishes in Louisiana; 4 counties in Texas

NWS Lake Charles, LA issued this hard freeze warning at Jan 2, 2012, 1:04 PM CST for 7 parishes in Louisiana; 4 counties in Texas. It took effect at Jan 3, 2012, 12:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 2, 2012, 1:04 PM CST (19:04 UTC)
In effect from
Jan 3, 2012, 12:00 AM CST
Expired
Jan 3, 2012, 9:00 AM CST
In force
9 hr
Issued by
NWS Lake Charles, LA

Counties Allen Parish, LA, Avoyelles Parish, LA, Beauregard Parish, LA, Evangeline Parish, LA, Rapides Parish, LA, Saint Landry Parish, LA, Vernon Parish, LA, Hardin County, TX, Jasper County, TX, Newton County, TX, Tyler County, TX

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2642 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-164 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this hard freeze warning went out at Jan 2, 11:55 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jan 2, 11:55 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1155 AM CST MON JAN 2 2012

.AVIATION UPDATE...REGARDING 18Z TAF ISSUANCE. AN EXCEPTIONALLY
DRY AIRMASS IN PLACE WITHIN A NORTH TO NORTHWEST FLOW AT THE
SURFACE AND ALOFT WILL MAINTAIN VFR WITH CLEAR SKIES. SURFACE HIGH
PRESSURE CENTERED OVER OKLAHOMA WILL RESULT IN NORTH WINDS AROUND
10 KNOTS...TRENDING DOWN BY LATE AFTERNOON.

&&

MARCOTTE

&&

.PREV DISCUSSION... /ISSUED 923 AM CST MON JAN 2 2012/

UPDATE...
UPPER LEVEL LOW OVER THE GREAT LAKES AND SURFACE RIDGE CENTERED
OVER THE SOUTHERN PLAINS WILL COMBINE TO PROVIDE DEEP NORTHERLY
FLOW OVER THE FORECAST AREA. THIS WILL ALLOW A COOL AND DRY AIR
MASS TO PERSIST THROUGH TODAY AND TONIGHT. AT-LEAST SOME DECENT
SUNSHINE DURING THE DAY WILL HELP TEMPERATURES TO REACH NEAR THE
SEASONAL CLIMO READING OF AROUND 60F. LOOKS LIKE A COLD NIGHT AS
WINDS SHOULD RELAX AND SKIES WILL REMAIN CLEAR. FREEZE AND HARD
FREEZE WARNINGS WILL LIKELY BE ISSUED EARLY THIS AFTERNOON FOR
PORTIONS OF THE FORECAST AREA. OTHERWISE...NO CURRENT CHANGES TO
THE FORECAST.

OVER THE COASTAL WATERS...MSAS ANALYSIS AND RIG OBSERVATIONS
STILL SHOW SMALL CRAFT ADVISORY CONDITIONS BEYOND 20 NM AND WILL
KEEP HAZARD GRID OVER THE COASTAL WATERS AS IS.

RUA

PREV DISCUSSION... /ISSUED 614 AM CST MON JAN 2 2012/

DISCUSSION...
FOR 12Z TAF ISSUANCE.

AVIATION...
NO CHANGES TO PREVIOUS THINKING. SATELLITE IMAGERY DEPICTS CLEAR
SKIES ACROSS THE AREA. FORECAST SOUNDINGS/TIME-HEIGHT SECTIONS
SHOW CLEAR SKIES CONTINUING THROUGH THE PERIOD. WINDS EXPECTED TO
PICK UP A LITTLE AFTER SUNRISE...WITH WINDS EXCEEDING 12 KNOTS AT
THE SRN SITES INTO THE AFTERNOON BEFORE SETTLING WITH A RELAXING
PRESSURE GRADIENT.

25

PREV DISCUSSION... /ISSUED 457 AM CST MON JAN 2 2012/

DISCUSSION...THE COLD FRONT THAT PASSED THROUGH OUR AREA EARLY
SUNDAY MORNING IS CURRENTLY PASSING THROUGH THE FLORIDA PENINSULA
WHILE A COOL CANADIAN AIR MASS SPILLS SOUTHWARD ACROSS THE PLAINS
AND DEEP SOUTH. THE RIDGE IS CENTERED OVER SOUTHEAST COLORADO, BUT
IS EXPECTED TO MOVE OVER EAST TEXAS AND LOUISIANA TUESDAY MORNING
THROUGH TUESDAY AFTERNOON. THE CLOCKWISE FLOW AROUND THE RIDGE
WILL CONTINUE TO PUSH IN A COLDER AND DRIER AIR MASS TODAY AND
TONIGHT WITH TEMPS FALLING BELOW FREEZING ACROSS THE VAST MAJORITY
OF THE CWA BY TUESDAY MORNING. A HARD FREEZE MAY ALSO OCCUR ACROSS
THE NORTHERN ZONES WITH TEMPS IN THE MID 20S POSSIBLE. WILL LET
DAY SHIFT LOOK OVER AND ISSUE THE HARD FREEZE AND FREEZE WARNINGS
FOR TONIGHT/TUE MORN. PATCHY FROST WILL ALSO BE POSSIBLE, HOWEVER
WITH SUCH A DRY AIR MASS IN PLACE HEAVY FROST IS NOT EXPECTED. THE
RIDGE WILL SHIFT EAST DURING TUESDAY NIGHT WITH THE RETURN FLOW
SETTING UP BY WEDNESDAY MORNING. INCREASING MOISTURE AND TEMPS ARE
EXPECTED ON WED, HOWEVER A WEAK SHORT WAVE WILL PASS THE AREA
ALLOWING A WEAK FRONT TO PUSH THE COOLER AIR BACK IN TEMPORARILY.
AN UPPER LVL LOW WILL ALSO CUT OFF OVER WEST TX DURING THE MIDDLE
OF THE WEEK AS WELL. THE UPPER LOW WILL KICK OUT ACROSS THE GULF
COAST LATE IN THE WEEK THROUGH THE FIRST HALF OF THE WEEKEND WHILE
A SURFACE LOW MOVES SOUTH FROM THE LEE OF THE ROCKIES INTO TX.
THIS WILL ALLOW MOISTURE TO INC LOCALLY WITH A SLIGHT CHANCE OF
SHOWERS NOTED DURING THIS PERIOD.

MARINE...SMALL CRAFT CONDITIONS WILL OCCASIONAL GALE FORCE GUSTS
WILL CONTINUE PAST SUNRISE. AS THE RIDGE OF HIGH PRESSURE BUILDS
INTO THE AREA TODAY WINDS WILL GRADUALLY DECREASE FALLING BELOW
SCA CRITERIA EVERYWHERE DURING THE AFTERNOON, HOWEVER SMALL CRAFT SHOULD
STILL EXERCISE CAUTION IN THE GULF THROUGH TONIGHT. WITH THE RIDGE
SLIDING EAST OVERHEAD WINDS WILL BE BELOW SCA CRITERIA TUE AND WED.

FIRE WEATHER...A VERY DRY AIR MASS IS CURRENTLY MOVING INTO THE
REGION THIS MORNING AND MIN RH VALUES ARE EXPECTED TO FALL INTO
THE 20S TODAY AND AGAIN DURING TUESDAY AFTERNOON. THE RIDGE OF
HIGH PRESSURE RESPONSIBLE FOR THE DRY AIR INTRUSION WILL MOVE EAST
OF THE AREA DURING LATE TUESDAY AND ALLOW THE RETURN FLOW TO
INCREASE MOISTURE ACROSS THE REGION BY WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  60  30  55  37  65 /   0   0   0   0  10
KBPT  61  31  56  41  67 /   0   0   0   0  10
KAEX  58  26  55  31  61 /   0   0   0   0  10
KLFT  58  28  55  34  63 /   0   0   0   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: WATERS FROM INTRACOASTAL CITY TO CAMERON
     LA FROM 20 TO 60 NM...WATERS FROM CAMERON LA TO HIGH ISLAND
     TX FROM 20 TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER
     TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Jan 2, 5:52 AM CST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
552 AM CST MON JAN 2 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
031200-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
552 AM CST MON JAN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

FREEZING TEMPERATURES ARE EXPECTED ACROSS MUCH OF SOUTHEAST TEXAS
AND LOUISIANA LATE TONIGHT THROUGH TUESDAY MORNING. A HARD FREEZE
IS ALSO POSSIBLE FROM THE EAST TEXAS LAKES REGION TO AROUND THE
ALEXANDRIA AREA AND TEMPERATURES ALONG THE GULF COAST ARE
EXPECTED TO FALL TO NEAR FREEZING BY AROUND OR SHORTLY BEFORE
SUNRISE TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TEMPERATURES WILL WARM TUESDAY MORNING, HOWEVER TEMPERATURES ARE
EXPECTED TO FALL TO AROUND FREEZING AGAIN BY WEDNESDAY MORNING
FROM AROUND ALEXANDRIA TO AROUND LAFAYETTE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-031200-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
552 AM CST MON JAN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR PORTIONS OF THE GULF
WATERS THROUGH TODAY. WINDS OF 15 TO 25 KNOTS AND SEAS OF 4 TO 7 ARE
EXPECTED THROUGH TODAY BUT DECREASING THIS AFTERNOON THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 7:58 PM CSTFreeze WarningLCHAvoyelles, Rapides, Vernon8 hr
Jan 2, 1:04 PM CSTFreeze WarningLCHCameron, Lafayette, Saint Martin20 hr

Nearby

Hard Freeze Warnings in Louisiana, 2012Hard Freeze Warnings in Texas, 2012Every hard freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.